Alert archive / Alabama / Flash Flood Warnings in 2013
Flash Flood Warning 28, NWS Tallahassee, FL
NWS Tallahassee, FL issued this flash flood warning at Jul 13, 2013, 7:42 PM CDT for Dale County, Houston County, Alabama. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2013, 7:42 PM CDT (00:42 UTC)
- Expired
- Jul 13, 2013, 10:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Dale County, AL, Houston County, AL
The radar
The Ft Rucker radar (KEOX), 19 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 7:50 PM CDT | FLASH FLOOD | 1 E Wicksburg, AL | WATER OVER THE ROAD NEAR WICKSBURG. |
| Jul 13, 8:19 PM CDT | FLASH FLOOD | 3 S Pinckard, AL | COUNTY ROAD 560 CLOSED - UNDER WATER AT A BRIDGE NEAR SOAPSTONE BRANCH / CREEK...SOUTH OF PINCKARD. |
| Jul 13, 9:10 PM CDT | FLASH FLOOD | 1 Ene Pinckard, AL | WATER FLOWING OVER COUNTY ROAD 63 BETWEEN HIGHWAY 231 AND 134. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 0.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1366 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 807 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
440 WGUS52 KTAE 140042 FFWTAE ALC045-069-140345- /O.NEW.KTAE.FF.W.0028.130714T0042Z-130714T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 742 PM CDT SAT JUL 13 2013 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEASTERN DALE COUNTY IN SOUTHEAST ALABAMA... NORTHWESTERN HOUSTON COUNTY IN SOUTHEAST ALABAMA... * UNTIL 1045 PM CDT * AT 713 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. RADAR ESTIMATES HAVE ALREADY EXCEEDED 5 INCHES IN SOME LOCATIONS...WITH REPORTS OF SIGNIFICANT ROAD FLOODING IN THE PINCKARD. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PINCKARD... NEWTON AND MIDLAND CITY PRECAUTIONARY/PREPAREDNESS ACTIONS... MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DON'T DROWN. * REPORT FLOODING OR FLOOD DAMAGE TO THE NATIONAL WEATHER SERVICE IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. && LAT...LON 3138 8562 3138 8542 3120 8542 3120 8562 $$ 17-GOULD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 2:32 PM CDT, 5 hours 10 minutes earlier.
Area forecast discussion, Jul 13, 2:32 PM CDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 332 PM EDT Sat Jul 13 2013 ...Unsettled Weather Pattern to Continue... .NEAR TERM [Through Tonight]... An unusual retrograding mid/upper low centered over the Midwest is providing the Southeast and the northern Gulf with broad troughing. In fact, there may even be another (weaker) closed low over the northern Gulf based on VWP data. At the surface, similar to aloft, broad troughing covers the Gulf Coast states on into the northern Gulf. Within the broad trough there appears to be two closed circulations, one off the southeast Louisiana coastline, and one just southwest of buoy 42039. Additionally, a notable surface trough embedded in the large area of low pressure extends from the closed circulation east to the western Florida Peninsula coastline, northeast up the eastern Georgia coastline. In this area, steady convection has been ongoing throughout the day. Further to the west, a stationary boundary divides a very dry vs. very moist airmass essentially along the Mississippi/Alabama state line, with another weak trough extending north out of the Gulf ahead of the front. This is another area where storms have focused this afternoon. Locally, scattered convection and light rain plague the Tri-State area where convergence is maximized on the eastern edge of the main low/mid level circulation. Expect this general pattern to remain in place through the day, with the low moving slowly north and west later tonight. Thus, expect the best chances of rain to gradually slide slightly west through the night. && .SHORT TERM [Sunday Through Monday Night]... The weak surface low in the Gulf of Mexico will be pulled northwestward toward the Mississippi coast on Sunday by the retrograding upper level low moving into the Southern Plains. Deep layer tropical moisture will continue to be pulled northward into the area with precipitable water values well over 2 inches. PoPs will be in the high likely category. We will also see increasing southeasterly shear. While the degree of destabilization will likely be mitigated by abundant cloud cover and convective coverage, deep layer shear will be sufficient (25-30kt) to produce isolated strong to severe storms in any areas that get a bit of sunshine. SPC has the region in a 5% risk area for severe with damaging winds and perhaps even a tornado the potential threats. The upper low will reach the TX Panhandle by Monday. This will allow a big upper high centered over eastern PA Sunday morning to slide west to Indiana by Monday. Beneath the ridge, a tropical wave will approach and cross FL on Monday and this will keep PoPs elevated in the likely range, despite the building ridge to the north. Max temps will be kept below guidance and several degrees below normal due to anticipated cloud cover and the numerous showers and storms. && .LONG TERM [Tuesday through Friday]... By the start of the period, the upper low will have retrograded all the way to eastern New Mexico with a 598-dm high centered over Indiana. This high will lose amplitude as it drifts to the southwest toward the Great Plains. By the end of the week, a broad trough will be in place across the Northeast and Mid Atlantic. At the surface, a tropical wave will move west of the forecast area Tuesday and Tuesday night. After that, the subtropical ridge will reestablish itself over the Southeast with the axis slipping south of the region by Friday and Saturday. Despite the influence of the upper ridge, PoPs will be close to climatology on Tuesday due to the passing wave. The ridge will win out on Wednesday with below normal PoPs and above normal temps (a rare thing this summer). By Friday and Saturday, temps and PoPs will be very close to normal July values as the once familiar subtropical ridge pattern sets up the more typical sea-breeze induced thunderstorms each day. && .AVIATION... [Through 18 UTC Sunday] Scattered showers and thunderstorms will generally spread westward through the day as a developing low pressure in the Gulf of Mexico drifts northwest. From latest satellite imagery, it appears MVFR ceilings, where currently present, will likely lift early in the period. Overnight and early tomorrow morning, expect MVFR ceilings to develop and persist through most of the morning. Although possible, we don't have enough confidence to lower ceilings to IFR/LIFR restrictions before sunrise, so will defer to next TAF package. && .MARINE... Weak low pressure over the north central Gulf of Mexico will drift northwest toward the Alabama or Mississippi coast through Sunday night. Winds will generally be in the exercise caution range across the western legs. High pressure will then become established north of the area from Monday through midweek. This will set up diurnal easterly surges over the marine area bringing winds to near cautionary levels during the overnight and morning hours. Showers and thunderstorms will remain numerous through Monday. && .FIRE WEATHER... Red flag conditions are not expected through the period. && .HYDROLOGY... Rainfall amounts today have been rather insignificant thus far, with the exception of the Southeast Big Bend earlier this morning, where 3 to 5 inches of rain fell, mostly over Dixie and Lafayette counties. Although we will be in a rather wet stretch, average rainfall totals for the next couple of days should peak around 2 inches. However, locally higher amounts are certainly possible (e.g. 2 to 3 inches fell in one storm across western Walton county earlier today). Should any of these locally higher amounts fall over any of our warned basins, it could result in some rather sharp rises. In general however, expect area rivers and streams to remain in a rather steady state over the next few days. Please refer to our River Forecast page (below) for more detailed information. http://water.weather.gov/ahps2/index.php?wfo=tae && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 83 71 86 72 87 / 80 50 70 40 60 Panama City 85 74 85 75 87 / 60 60 70 40 60 Dothan 89 71 84 72 85 / 60 60 70 40 60 Albany 84 70 86 72 87 / 80 50 70 30 60 Valdosta 82 71 87 72 87 / 90 40 70 30 60 Cross City 84 72 87 71 87 / 90 40 70 40 60 Apalachicola 84 77 85 75 87 / 80 60 70 50 60 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && Hydrology...Godsey/Harrigan Short Term/Long Term/Marine...Wool Rest of Discussion...Harrigan
In the hours before
Special weather statement, Jul 13, 5:59 PM CDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
659 PM EDT SAT JUL 13 2013
ALZ065-140000-
COFFEE AL-
559 PM CDT SAT JUL 13 2013
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR COFFEE COUNTY IN
SOUTHEAST ALABAMA...
* UNTIL 700 PM CDT
AT 556 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR ELBA...MOVING WEST AT 5 MPH.
PEOPLE IN WESTERN COFFEE COUNTY...INCLUDING THE CITY OF ELBA...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.
LAT...LON 3144 8620 3152 8620 3153 8619 3154 8616
3155 8615 3155 8598 3136 8601 3138 8618
3143 8620
TIME...MOT...LOC 2259Z 102DEG 5KT 3143 8608
17-GOULDLocal storm report, Jul 13, 7:41 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
841 PM EDT SAT JUL 13 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM FLASH FLOOD 2 SE PINCKARD 31.29N 85.52W
07/13/2013 DALE AL 911 CALL CENTER
WATER OVER COUNTY ROAD 47 NEAR PINCKARD AT AN ESTIMATED
DEPTH OF OVER ONE FOOT. BARRICADES ALSO BEING REQUESTED
FOR COUNTY ROAD 564 DUE TO WATER OVER THE ROAD.
&&
08-LAMERSThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 7:07 PM CDT | Areal Flood Warning | TAE | Coffee, Dale, Houston | 3 hr |
| Jul 13, 7:52 PM CDT | Areal Flood Warning | TAE | Dale, Geneva, Houston | 3 hr |
| Jul 13, 8:00 PM CDT | Special Weather Statement | TAE | Coffee | 60 min |
| Jul 13, 8:35 PM CDT | Flash Flood Warning | TAE | Coffee, Dale, Geneva, Houston | 3 hr |
| Jul 14, 12:45 AM CDT | Flash Flood Watch | TAE | Coffee, Dale, Geneva, Henry, Houston | 13 hr |
| Jul 14, 4:37 PM CDT | Special Weather Statement | TAE | Henry | 23 min |
Nearby
Flash Flood Warnings in Alabama, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.